Antidote helpline:
Contact us to discuss your drug or alcohol issues on 020 7833 1674 (10am-6pm, Monday to Friday). Ask for one of the Antidote Team.


GBL/GHB

GBL or G might be fun and manageable for some but when used carelessly it can also be very dangerous. Many of us are aware of the dangers of accidental overdose, going under (losing consciousness) on a dance-floor, date-rapes in saunas, or visits to A&E. But many more are surprised to find themselves physically dependent (addicted) to the drug, having to dose hourly to avoid difficult and dangerous withdrawals.

 

Being dependent means that stopping GBL without medical supervision poses dangerous health risks and requires an in-patient detox. With GBL now classed as an illegal Class C drug, many people are finding it less available, leaving them struggling with sudden and unexpected withdrawal symptoms.

 

Here are some tips on safer use to avoid dependence, what symptoms to look out for, and how to get help.

 

Recreational use

 

  1. Avoid mixing GBL with alcohol and ketamine, as this increases your chance of going under, fits or coma.
  2. Take appropriate doses, at appropriate time intervals. Some people find that between 0.5 and 1ml of G will give them a safe high, and they NEVER dose again within the same 3 hour period.
  3. Don’t accept G from friends just because it’s being offered. Stick to your own doses/times.
  4. Use a measured dropper bottle or syringe to measure your doses. Never just pour it casually into a cup; never drink from the bottle, or someone else’s drink.

 

Dependence

 

  1. If you use G regularly for a long weekend, you might find yourself feeling anxious, sweaty and shaky the week after or unable to sleep. These are the first signs of dependence (addiction). Even though a shot of G would alleviate these symptoms, try to resist the urge to take G – if you ride out these early signs with rest and stress-free activities they will pass.
  2. If you have become dependent on G your withdrawals will be shakes, sweats, sleeplessness and extreme anxiety. In this case, you should continue taking your GBL. Try to take regular safe amounts at regular time intervals and seek help from Antidote, your local borough drug service or GP.
  3. Keep a record of your doses and times to help you stabilise your use and reduce chaotic ups and downs.
  4. If you’re experiencing withdrawals and have no GBL, you should go to Accident and Emergency and be honest about your situation. This is the safest course of action, withdrawals can be dangerous.
  5. Try not to panic – help is available.
  6. Call Antidote for advice if you’re worried about any of these issues or you may tell your GP or Drug Service to call us if they’re unfamiliar with GBL dependence.
  7. Download a Reduction Diary if you want to slowly and safely reduce your GBL use at home, or if you want to stabilise your use for safety or before a detox.

 

If you feel unwell or worried about your withdrawals and your health or safety, you ought to go to your nearest Accident and Emergency Department. To be sure the staff are familiar with your addiction and with GHB/GBL, download this document, print it and take it with you.

 

When to call an ambulance: If you’re present with someone who may have taken too much G, here are some guidelines on when to call an ambulance. Medical staff are
only interested in a patient’s health, not the criminal implications. Don’t hesitate to phone 999.

 

You can access a list of our services or contact us to discuss your needs: antidote@londonfriend.org.uk or call us on 020 7833 1674.

 

Finally, if you are interested, here is a fictional video about the impact of G:

Has your visit to our site improved your understanding of drugs & alcohol?

see results

Loading ... Loading ...

Do you feel more in control of your health by accessing this information?

see results

Loading ... Loading ...



Comments are closed.